CREATINE KINASE LEVELS WHILE ON STATINS

Share this article:

What rise in creatine kinase (CK) is considered significant in patients on statin therapy? Does the presence or absence of myalgia symptoms affect significance? At what CK level should therapy be discontinued? If levels decrease, should statin therapy be restarted at a lower dosage? Multiple muscle injuries could account for CK elevation. Does this negate the use of CK as a criterion of medication adversity?
— P. Charlton, NP, Vero Beach, Fla.

CK levels are the clinical measure of muscle damage (rhabdomyolysis) and are widely used to monitor the safe use of statins. Strangely, the presence or absence of myalgias does not correlate reliably with this measure. Baseline CK levels should always be obtained before starting statin therapy. After several weeks, levels should be repeated. A significant increase is three times the upper limit of normal (ULN), but that does not in and of itself mandate cessation of the drug. In fact, several sources cite 10 times ULN as the CK level at which a statin should be discontinued, regardless of other symptoms. Most CK levels elevated by drug effect will return to normal within a month. After that time, the need for statin therapy and the choice of statin can be reviewed for possible resumption.

Before immediately assuming an elevated CK is the result of the statin, look at the rest of the patient’s drug panel for any drug-drug interactions (specifically niacin or a fibrate), which can compound the problem. Also, obtain the patient’s recent activity history. Intense exercise or other type of muscle stress or injury can cause transient CK elevations. Since these issues are easily elicited in a brief patient interview, they do not negate the usefulness of CK monitoring.
—Sherril Sego, MSN, FNP (114-16)

Share this article:
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters